Missouri, 2010Flash Flooding and Damaging Wind in Missouri, June 12, 2010
June 12, 2010 · NWS EAX · 4 events in 2 counties and zones
A stalled frontal boundary, combined with an upper level disturbance, caused the first of several rounds of convections across the region, during the morning hours of June 12, 2010. Heavy rains caused several reports of flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled frontal boundary, combined with an upper level disturbance, caused the first of several rounds of convections across the region, during the morning hours of June 12, 2010. Heavy rains caused several reports of flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 12, 5:42 AM CST, 4 hours 2 minutes earlier.
Area forecast discussion, Jun 12, 5:42 AM CST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
642 AM CDT SAT JUN 12 2010
...UPDATED AVIATION DISCUSSION...
.DISCUSSION...
/400 AM CDT SAT JUN 12 2010/
HIGH PLAINS CONVECTION HAS ONCE AGAIN CONGEALED INTO A WELL
DEVELOPED MCS ACROSS CNTRL/ERN NEBRASKA...WITH REGIONAL RADAR
IMAGERY ALREADY INDICATING MCV GENERATION WITHIN THE COLDER IR CLOUD
TOPS. WARM ADVECTION-TYPE WING OF ELEVATED CONVECTION HAS RAPIDLY
BLOSSOMED DOWNSTREAM ACROSS IOWA ALONG AND NORTH OF THE H7 +11C
ISOTHERM AND PRIMARY SYNOPTIC BOUNDARY...WHILE FURTHER WEST
CONVECTIVE GENERATED OUTFLOW ACROSS NRN KANSAS HAS BECOME THE FOCUS
FOR ADDITIONAL LIFT ON THE NOSE OF A VERY MOIST (+20C DEWPOINT AT
H8) LLJ JET AXIS. MEANWHILE...WV IMAGERY INDICATES A SEPARATE WAVE
OVER THE RIO GRANDE VALLEY...BEGINNING TO LIFT NORTH INTO THE MORE
MERIDIONAL FLOW THROUGH THE SRN/CNTRL PLAINS. CANNOT SAY ANY
OPERATIONAL OR ALTERNATIVE HI RES MODEL IS PERFORMING PARTICULARLY
WELL WITH ANYTHING THAT HAS EVOLVED OVER THE PAST 12 HOURS. HAVE
SUMMARILY DISMISSED RECENT NAM SOLUTIONS...WHICH HAVE SHOWN SEVERAL
EGREGIOUS ERRORS WITHIN THE FIRST 3-6 HOURS. WHILE GFS SOLUTIONS
HAVE PICKED UP ON SOME SALIENT FEATURES...SIGNIFICANT TIMING AND
POSITION ERRORS LEAD TO LOWER CONFIDENCE. WILL CONTINUE TO HEDGE
TOWARDS HIGH RESOLUTION 4KM ARW AND NMM CORES...THOUGH QUESTIONABLE
INITIALIZATION DATA MUST BE CONSIDERED AS A LIMITING CONFIDENCE
MEASURE.
EXPECTING THE COMBINATION OF THE DUAL NEBRASKA CONVECTIVE SYSTEMS TO
FORCE AN OUTFLOW BOUNDARY/SHALLOW GRAVITY WAVES SOUTHEAST INTO NERN
KANSAS/NRN MISSOURI THROUGH THE MORNING HOURS. SIMILAR TO YESTERDAY
MORNING...ENHANCED LIFT OVER THIS BOUNDARY ORIENTED NEARLY
PERPENDICULAR TO THE LLJ AXIS COULD INVIGORATE SCT SMALL TSTMS
NEAR/AHEAD OF THE SURGING LINE SEGMENT PROPAGATING ALONG THE
KANSAS/NEBRASKA BORDER. HIGH RES MODELS INDICATE THIS MORE ENHANCED
BOUNDARY STALLING THROUGH THE FORECAST AREA TODAY...AND WHILE THERE
MAY BE A PERIOD OF SUBSIDENCE DURING THE LATE MORNING/EARLY
AFTERNOON HOURS...ANTICIPATE MUCH OF THE AREA WILL BECOME
CHARACTERIZED BY HIGH INSTABILITY AND REDUCED INHIBITION BY THE MID
AFTERNOON. MODEL OBJECTIVE ANALYSIS INDICATES SLIGHTLY COOLER
CAPPING INVERSION CURRENTLY OVER THE AREA...AND COMBINED WITH THE
AFOREMENTIONED APPROACHING SUBTROPICAL TEXAS WAVE (EXTENSIVE ACCAS
FIELD OVER OKLAHOMA AND ARKANSAS ALREADY INDICATIVE OF COOLER MOIST
POCKET ALOFT)...SHOULD SEE BETTER CHANCES FOR DEEP ROBUST FOCUSED
ALONG THE BOUNDARY REMNANTS. DEEP LAYER SHEAR STILL REMAINS SOMEWHAT
MARGINAL FOR WIDESPREAD ORGANIZED SVR WX...HOWEVER GIVEN THE HIGHER
INSTABILITY MEASURES...A FEW PULSE OR MULTICELL SVR STORMS WILL BE
POSSIBLE.
OTHERWISE...NEXT SERIES OF SHORTWAVES EJECTING FROM THE PARENT
DESERT SW TROUGH WILL INTERACT WITH VERY MOIST UPSLOPE FLOW ACROSS
THE CNTRL/SRN HIGH PLAINS LATE THIS AFTERNOON AND EVENING. WITH THE
EFFECTIVE LOW LEVEL BOUNDARY SINKING FURTHER SOUTH THAN IN PREVIOUS
DAYS...CONVECTION SHOULD INITIATE CLOSER TO FAR SE COLORADO/SW
KANSAS...EVENTUALLY CONSOLIDATING INTO ANOTHER MCS SOMEWHERE OVER
CNTRL KANSAS. THIS ENTIRE PROCESS SHOULD REPEAT ONCE AGAIN SUNDAY
EVENING INTO MONDAY MORNING. WITH LOWER CONFIDENCE ON EXACT
PLACEMENT AND TIMING OF SAID SYSTEM(S)...HAVE ONLY ADVERTISED HIGHER
END CHANCE/LOWER END LIKELY POPS THROUGH THIS TIME PERIOD (FAVORING
THE EARLY MORNING HOURS FOR MOST EXTENSIVE COVERAGE). FEELING IS
CURRENT 00Z GFS QPF PLACEMENT IS SOMEWHAT TOO FAR NORTH VERSUS
CONCEPTUALLY WHAT MAY BE EXPECTED. WILL HOLD OFF ON ANY WATCH
STATEMENTS FOR THE TIME BEING...BUT CERTAINLY THE OVERALL PATTERN
COINCIDENT WITH A LARGE RESERVOIR OF PWATS AOA 1.75 INCHES SCREAMS
LARGE FLOODING POTENTIAL. WILL CONTINUE TO HIGHLIGHT THIS THREAT IN
THE LOCAL HAZARDOUS WEATHER OUTLOOK.
PRECIPITATION MAY LINGER THROUGH THE SOUTHERN ZONES THROUGH MONDAY
AFTERNOON...THOUGH IN REALITY THE EFFECTIVE BAROCLINIC ZONE MAY HAVE
BENN PUSHED FURTHER SOUTH BY THIS TIME THROUGH MESOSCALE PROCESSES.
STILL BELIEVE OPERATIONAL GFS SOLUTION IS TOO DEEP WITH ENERGY
ACROSS THE UPPER MIDWEST NEXT WEEK...THOUGH EFFECT ON THE OVERALL
FORECAST APPEARS QUITE MINIMAL...AND A PERIOD OF DRIER WEATHER AND
FAR LESS HUMID NEAR NORMAL TEMPERATURES CAN BE EXPECTED.
21
&&
.AVIATION...
SCATTERED ELEVATED STORMS HAVE DEVELOPED OVER WEST CENTRAL MISSOURI
IN WARM ADVECTION ZONE. IN ADDITION THUNDERSTORM COMPLEXES OVER
NEBRASKA AND NORTHERN KANSAS WILL MOVE EAST AND WEAKEN THROUGH THE
MORNING. HOWEVER DO EXPECT ACTIVITY TO MOVE ACROSS KSTJ/KMCI AND
POSSIBLY KMKC THIS MORNING AS WEAKENING LLJ LIFTS OVER THE LINGERING
OUTFLOW BOUNDARY. THIS OUTFLOW BOUNDARY MAY ALSO BE THE FOCUS FOR
SCATTERED TSRA THIS AFTERNOON. FOR THIS AFTERNOON WILL INCLUDE CB
MENTION ALONE. NEXT OVERNIGHT THUNDERSTORM COMPLEX IS EXPECTED TO
DEVELOP OVER WESTERN KANSAS AND MOVE EAST TOWARD THE TERMINALS. WITH
THIS ONE EXPECTED TO BE FARTHER SOUTH...WILL INTRODUCE TEMPO TSRA IN
ALL AREA TAFS AT THE END OF THE FORECAST PERIOD. WILL NOT GO
PREVAILING WITH SOME UNCERTAINTY IN TIMING/TRACK.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jun 12, 4:57 AM CST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
557 AM CDT SAT JUN 12 2010
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
557 AM CDT SAT JUN 12 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL MOVE INTO NORTHEAST KANSAS AND NORTHERN MISSOURI
THIS MORNING ON THE SOUTHERN FLANK OF A LARGER COMPLEX OF STORMS TO
THE NORTH AND WEST. SEVERE WEATHER IS NOT ANTICIPATED...THOUGH GUSTY
WINDS MAY BE EXPECTED WITH THE PASSAGE OF THESE STORMS...BEFORE THE
ENTIRE COMPLEX DECAYS LATER IN THE MORNING.
TEMPERATURES ARE EXPECTED TO QUICKLY RISE THROUGH THE
AFTERNOON...WITH VERY HUMID CONDITIONS REMAINING ACROSS THE REGION.
HEAT INDEX VALUES MAY APPROACH OR BRIEFLY TOUCH 100 DEGREES OVER MUCH
OF THE OUTLOOK AREA.
ADDITIONAL STORMS MAY FORM LATER THIS AFTERNOON ALONG AND NEAR THE
BOUNDARY LEFT FROM THE MORNING ACTIVITY. ANY OF THESE STORMS COULD
LOCALLY PRODUCE HAIL AND WINDS NEAR SEVERE LEVELS...THOUGH THE THREAT
FOR WIDESPREAD ORGANIZED SEVERE WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THROUGH EARLY NEXT WEEK...A SLOW MOVING FRONTAL BOUNDARY WILL SETTLE
SOUTH THROUGH MISSOURI...SERVING AS THE FOCUS FOR SEVERAL ROUNDS OF
THUNDERSTORMS. LARGE HAIL AND DAMAGING WINDS MAY BE POSSIBLE WITH ANY
STRONGER STORMS. HOWEVER...THE PRIMARY CONCERN WILL BE FOR VERY HEAVY
RAINFALL AND THE THREAT OF FLASH FLOODING AND RENEWED OR AGGRAVATED
RIVER FLOODING. CONDITIONS APPEAR FAVORABLE FOR SEVERAL INCHES OF
RAINFALL ACROSS THE REGION...ESPECIALLY DURING THE SUNDAY INTO MONDAY
TIME PERIOD...WITH EXCESSIVE AMOUNTS POSSIBLE WHERE REPEATED
THUNDERSTORM DEVELOPMENT OCCURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AT TIMES ACROSS PARTS OF THE
OUTLOOK AREA THROUGH THE WEEKEND.
21
In the hours before
Special weather statement, Jun 12, 6:36 AM CST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
736 AM CDT SAT JUN 12 2010
KSZ025-102-MOZ020-121315-
ATCHISON KS-BUCHANAN MO-DONIPHAN KS-
736 AM CDT SAT JUN 12 2010
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BUCHANAN...ATCHISON AND
SOUTHEASTERN DONIPHAN COUNTIES UNTIL 815 AM CDT...
AT 733 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
WATHENA TO EFFINGHAM...AND MOVING NORTHEAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
ELWOOD...WATHENA...EFFINGHAM...LANCASTER...FAUCETT...HURON AND ST.
JOSEPH AIRPORT.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3958 9554 3969 9519 3982 9489 3982 9487
3960 9478 3953 9497 3953 9509 3950 9506
3942 9526 3941 9557
TIME...MOT...LOC 1236Z 237DEG 23KT 3970 9498 3949 9543
CDBSpecial weather statement, Jun 12, 6:50 AM CST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
750 AM CDT SAT JUN 12 2010
MOZ012-013-020-121330-
ANDREW MO-BUCHANAN MO-DE KALB MO-
750 AM CDT SAT JUN 12 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BUCHANAN...DEKALB
AND SOUTHEASTERN ANDREW COUNTIES UNTIL 830 AM CDT...
AT 747 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF ST. JOSEPH...MOVING NORTHEAST AT
30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAYSVILLE...CLARKSDALE...EASTON...COSBY...HELENA AND AMITY.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3984 9428 3974 9456 3974 9461 3972 9462
3965 9480 3982 9488 4004 9441
TIME...MOT...LOC 1250Z 236DEG 28KT 3979 9472
CDBThunderstorm Wind, Jackson
- When
- June 12, 9:44 AM CST
- Where
- Jackson County, 1.27 mi ESE of Courtney
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.160, -94.380
Thunderstorm winds gusted up to 60 mph, near the intersection of Highway's 210 and 291.
Flash Flood, Jackson
- When
- June 12, 9:50 AM CST to 3:50 PM CST
- Where
- Jackson County, 0.69 mi S of Spring Branch to 0.23 mi SW of Independence Mem Arp
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.090, -94.350
Heavy rains across the region, caused flooding in the McCoy Park area, with reports of cars becoming submerged. There were reports of up to eight inches of water on Noland Road.
Flash Flood, Cass
- When
- June 12, 10:30 AM CST to 4:30 PM CST
- Where
- Cass County, Belton to 0.58 mi S of Belton
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.820, -94.530
One to two feet of water was reported near Highway's Y and 58.
Flash Flood, Jackson
- When
- June 12, 10:35 AM CST to 4:35 PM CST
- Where
- Jackson County, 2.14 mi SSE of Raytown to 1.03 mi WNW of Knobtown
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.990, -94.470
Numerous intersections were reported flooded in Raytown.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Iowa, June 12 to 30, 2010$1.0 billion · 51 events
- Heat in Tennessee, June 12 to 14, 20101 death · 20 events
- Lightning Strike in Colorado, June 12, 20101 death · 1 event
- Flash Flooding in West Virginia, June 12 to 13, 2010$8.1 million · 4 events
- Flash Flood and Hail in New Mexico, June 12, 2010$1.3 million · 2.75 in hail · 21 events
- Tornado and Flash Flood in Texas, June 12 to 13, 20102 injured · $112,000 · EF0 · 50 events
- Flooding in Iowa, June 12 to 21, 2010$875,000 · 15 events
- Damaging Wind and Lightning Strikes in North Carolina, June 12, 2010$1.5 million · 50 kt wind · 3 events
- Tornadoes and Flash Flooding in Kansas, June 12 to 13, 2010$203,000 · EF1 · 17 events
- Flash Flooding in South Dakota, June 12, 2010$1.0 million · 3 events
- Flash Flooding and Flooding in Ohio, June 12 to 15, 2010$519,000 · 1 in hail · 15 events
- Flash Flooding and Flood in Iowa, June 12, 2010$454,000 · 50 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 245006, 245003, 245004, 245005.